Alert archive / Nebraska / Flash Flood Warnings in 2024
Flash Flood Warning 9, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 15, 2024, 4:53 PM CDT for Douglas County, Sarpy County, Washington County, Nebraska; Mills County, Pottawattamie County, Iowa. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2024, 4:53 PM CDT (21:53 UTC)
- Expired
- May 15, 2024, 7:12 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mills County, IA, Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 37 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 15, 2:36 PM CDT, 2 hours 17 minutes earlier. Its key messages:
- Scattered showers and thunderstorms likely across portions of eastern Nebraska and western Iowa. A few storms may be strong to severe (5 to 15% chance) south of US-30.
- A stretch warm and dry weather expected tomorrow through Saturday. Highs will range from the mid 70s to the mid 80s.
- Increased chances for thunderstorms beginning Sunday afternoon through next week as a more active pattern appears increasingly likely.
Area forecast discussion, May 15, 2:36 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 236 PM CDT Wed May 15 2024 .KEY MESSAGES... - Scattered showers and thunderstorms likely across portions of eastern Nebraska and western Iowa. A few storms may be strong to severe (5 to 15% chance) south of US-30. - A stretch warm and dry weather expected tomorrow through Saturday. Highs will range from the mid 70s to the mid 80s. - Increased chances for thunderstorms beginning Sunday afternoon through next week as a more active pattern appears increasingly likely. && .DISCUSSION... Issued at 236 PM CDT Wed May 15 2024 ...Today and Tonight... Surface analysis shows a low pressure currently on the South Dakota-Minnesota border. A cold front extends south-southwest from the low center, stretching from northeast Nebraska through south-central Nebraska. Along and ahead of this front will be the focus for scattered thunderstorm development this afternoon and evening, primarily from 3pm through 9pm. Thunderstorms are currently ongoing across portions of northeast Nebraska and south-central Nebraska. Visible imagery currently shows towering cumulus developing across east-central Nebraska, signaling the main round of convection is likely initiating. These storms will generally increase in coverage and intensity, with several strong to possibly severe thunderstorms, particularly south of US-30. Wind gusts up to 60mph and hail up to the size of quarters will be possible with the strongest storms. Convection should move south and east of the region by 11pm tonight. ...Tomorrow through Saturday Night... High pressure is expected to build into the region during this time period, allowing for warm and dry weather conditions to take hold area-wide. Temperatures will trend warmer than average with highs in the upper 70s and 80s. ...Sunday through Tuesday... A strong sub-tropical jet has recently brought a very stormy period across the southern CONUS. For us here in Nebraska/Iowa, these southerly storm tracks have helped keep gulf moisture south of our area, thus minimizing our local severe weather threat for the last week. This weekend however, the southern stream in a split-flow pattern aloft is expected to break down with troughing becoming more predominant across the western CONUS. This will allow surface moisture to return more readily into the central Plains. This in conjunction with a signal for several disturbances to move out into the Plains next week will potentially bring a period of stormier weather. Uncertainties with regards to timing and the strength of these systems precludes any discussion on severe weather probabilities at the moment. Nonetheless, all can expect increased chances for thunderstorms (particularly Sunday and Monday evenings) and the potential for heavy rain heading into next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1212 PM CDT Wed May 15 2024 A persistent deck of stratus has maintained low MVFR and IFR cigs across southwest Iowa and areas along the Missouri River in far east-central Nebraska (KOMA). With clouds filling in across much of eastern Nebraska, these ceilings appear more likely to persist into the evening hours (patches lasting through 22Z). Scattered showers and thunderstorms will impact all TAF sites at some point this afternoon/evening. Showers are currently ongoing across northeast Nebraska and will move into KOFK by 19Z. Thunderstorms are most likely along and south of US-30 (KLNK and KOMA) with most likely timing written in TAFs as TEMPO groups. There is a low chance (5 to 10%) of strong storms with gusty winds up to 40 knots and hail the size of quarters south of I-80 (KLNK). && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Darrah AVIATION...Darrah
Hazardous weather outlook, May 15, 11:08 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1108 AM CDT Wed May 15 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-160615- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1108 AM CDT Wed May 15 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening 2 pm through 10 pm. A storm or two will have the potential for hail up to 1 inch in diameter, and damaging wind gusts up to 60 mph. The highest risk for these stronger storms will be south of Interstate 80, but cannot be ruled out as far north of US Highway 30. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms will be possible each day Sunday through Tuesday. A storm or two could be severe during those times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:07 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 38 min |
| May 15, 4:36 PM CDT | Areal Flood Advisory | OAX | Douglas, Washington | 114 min |
| May 15, 4:48 PM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 2 hr |
| May 15, 5:07 PM CDT | Special Weather Statement | OAX | Pottawattamie | 38 min |
Nearby
Flash Flood Warnings in Nebraska, 2024Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.